Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 162, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2018, 12:37 AM MDT for Bowman County, Slope County, North Dakota. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2018, 12:37 AM MDT (06:37 UTC)
- Expired
- Jul 3, 2018, 1:30 AM MDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bowman County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 221 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 1:25 AM MDT | TSTM WND GST 60 | Bowman, ND | ALSO HAD PEA SIZE HAIL. WORST OF THE STORM 225 TO 230 AM CDT. TREES BENDING PRETTY GOOD. |
| Jul 3, 1:33 AM MDT | HAIL 1 | Bowman, ND | REPORT RELAYED THROUGH SOCIAL MEDIA TO BROADCAST METEOROLOGIST TO NWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 6:36 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2084 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
942
WUUS53 KBIS 030637
SVRBIS
NDC011-087-030730-
/O.NEW.KBIS.SV.W.0162.180703T0637Z-180703T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1237 AM MDT TUE JUL 3 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Bowman County in southwestern North Dakota...
Slope County in southwestern North Dakota...
* Until 130 AM MDT.
* At 1237 AM MDT, a severe thunderstorm was located 11 miles
southwest of Marmarth, or 16 miles southeast of Baker, moving
northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Marmarth around 1245 AM MDT.
Rhame around 1255 AM MDT.
Amidon around 115 AM MDT.
Other locations impacted by this severe thunderstorm include Sunset
Butte, Bowman Haley Dam, Griffin, Buffalo Springs and Gascoyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4629 10405 4663 10326 4663 10300 4595 10300
4595 10404
TIME...MOT...LOC 0637Z 242DEG 55KT 4617 10407
HAIL...1.00IN
WIND...60MPH
$$
HARGROVE1 follow-up statement
536
WWUS53 KBIS 030646
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1246 AM MDT TUE JUL 3 2018
NDC011-087-030730-
/O.CON.KBIS.SV.W.0162.000000T0000Z-180703T0730Z/
Bowman ND-Slope ND-
1246 AM MDT TUE JUL 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM MDT
FOR BOWMAN AND SLOPE COUNTIES...
At 1246 AM MDT, a severe thunderstorm was located 5 miles southwest
of Marmarth, or 16 miles southeast of Baker, moving northeast at 50
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Marmarth around 1250 AM MDT.
Rhame around 105 AM MDT.
Amidon around 130 AM MDT.
Other locations impacted by this severe thunderstorm include Sunset
Butte, Bowman Haley Dam, Griffin, Buffalo Springs and Gascoyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4629 10405 4663 10326 4663 10300 4595 10300
4595 10404
TIME...MOT...LOC 0646Z 241DEG 42KT 4623 10399
HAIL...1.00IN
WIND...70MPH
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:42 PM MDT, 55 minutes earlier.
Area forecast discussion, Jul 2, 11:42 PM MDT, 55 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1242 AM CDT Tue Jul 3 2018 .UPDATE... Issued at 1241 AM CDT Tue Jul 3 2018 Our second round of storms was entering southwestern North Dakota from Montana. This area of strong to severe thunderstorms will move east across southwest into south central North Dakota. Meanwhile the storms in the eastern Dakotas into Minnesota were associated with a strengthening low level jet and surface warm front. This activity is forecast to continue through the night and may build back into south central North Dakota. The current severe thunderstorm watch for southern North Dakota expires at 2 am CDT. However, the severe threat may extend beyond this time period. There are options to extend in time the current watch or perhaps later tonight the Storm Prediction Center issuing a new watch. Waiting to see how convection develops later on. UPDATE Issued at 957 PM CDT Mon Jul 2 2018 A couple of isolated thunderstorms continue to move slowly across south central North Dakota from near Bismarck south to the South Dakota border. This activity is expected to slowly diminish over the next couple of hours, but the impulse located over eastern Montana is still expected to enter the state around or after 06z. Populated precipitation chances through 12z using the latest time lagged HRRR iteration which seemed to have a decent handle on the overall current and future coverage of convection. Otherwise, just blended the latest observations to the forecast. UPDATE Issued at 631 PM CDT Mon Jul 2 2018 No major changes needed for this update. Just tweaked my precipitation chances through 06z based on the latest observations, trends, and high resolution guidance. Scattered showers and isolated thunderstorms have begun to develop along a line from just south of Belfield to just south of New Salem. While storms are in a favorable environment to become severe (MLCAPE greater than 1000 J/kg and effective shear ranging from 50 to 55 knots) they are having a bit of a tough time organizing, possibly due to some capping still observed on the 00z Bismarck sounding. A couple of these storms should eventually be able to overcome the cap and have the possibility to develop into supercells capable of damaging winds and large hail. Lack of better low level moisture and relatively high LCLs will keep any tornado risk at a minimum. Storm coverage also should remain fairly isolated due to neutral to slightly rising heights through 06z. A compact vort max will move into western North Dakota around 06z, likely sparking more widespread convection across the west and central. && .SHORT TERM...(This evening through Tuesday) Issued at 146 PM CDT Mon Jul 2 2018 A trough continues to develop across the Pacific Northwest, creating southwest flow aloft over the Dakotas by tonight. The first in a series of upper level waves in the southwest flow aloft should move into the Dakotas this evening, continuing later tonight with even an even stronger wave. In response, lee cyclogenesis is forecast to develop this evening, while a low level jet develops through the central Plains east of the surface low. This will increase low level humidity with dewpoints rising into the lower to mid 60s in south central ND. A warm front will continue to lift north today and eventually stall out around the ND/SD border. The short-term models have been consistent in developing some isolated cells late this afternoon across central North Dakota in response to an approaching upper level short-wave trough and diurnal heating. Then, later tonight a complex of storms may develop and march across southern North Dakota in response to another upper level wave and increasing low- level jet. The Storm Prediction Center has placed the southern half of North Dakota in a "Slight Risk" for severe weather. While the best instability should be just south of the ND/SD border, there will likely be ample shear and forcing for stronger storm development and maintenance. At this time it appears hail around quarter size and wind gusts to 60 mph are the main threats. .LONG TERM...(Tuesday night through Monday) Issued at 146 PM CDT Mon Jul 2 2018 Main concerns for the long term are chances for thunderstorms Tuesday through Wednesday afternoon, some of which may be severe. The severe weather parameters are even stronger for Tuesday and Tuesday night. The western upper level trough deepens over the Rockies Tuesday with a closed low becoming established over Alberta/Saskatchewan/Montana, continuing the upper level impulses streaming northeastward into the northern Plains. The surface warm frontal boundary becomes more well established from southwestern South Dakota to northeastern North Dakota as the surface low deepens over Colorado. CAPE values rise to 2000-4000 J/kg in south central and eastern ND Tuesday through Wednesday afternoon. Tuesday night the strongest upper level waves move northeast across North Dakota as the upper low begins lifting northeast ward into Saskatchewan. The Storm Prediction Center has placed south central and southeastern North Dakota in a "Slight Risk" for severe weather for the Tuesday morning through Tuesday night period. On Wednesday (July 4th), a cold front moves east across North Dakota. The chance for severe thunderstorms continues Wednesday with high CAPE and shear across the James Valley. The cold front is forecast to reach the Red River Valley by late afternoon, thus the threat of showers and thunderstorms should be over by Wednesday afternoon over western ND and be over by Wednesday evening in the James Valley. Thursday through Saturday, an upper level western ridge builds behind the exiting of the strong upper low, and this ridge expands into the Plains. This should result in a shower and thunderstorm- free period with a warming trend. Look for highs Thursday from 75-85F, warming to 85-95 for Friday and Saturday. Another strong upper level shortwave moves east out of the Pacific Northwest Saturday/Saturday night, dampening the upper ridge and bringing chances of showers and thunderstorms to our area Saturday night, followed by a more zonal flow across our area Sunday and Monday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1241 AM CDT Tue Jul 3 2018 At 1230 AM CDT, scattered thunderstorms were moving into western ND from Montana and will move east across the state. Thunderstorm activity currently over the eastern Dakotas are forecast to continue and may redevelop up to the KJMS area. This area will likely become more widespread across central ND and last well into the afternoon hours Tuesday. Another round of thunderstorms are forecast to move into western ND again Tuesday night. VFR conditions should prevail except for a chance of MVFR ceilings associate with thunderstorms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...AJ LONG TERM...AJ AVIATION...JV
Hazardous weather outlook, Jul 2, 9:03 PM MDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1003 PM CDT Mon Jul 2 2018 NDZ017>023-025-031>037-040>048-050-051-040315- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1003 PM CDT Mon Jul 2 2018 /903 PM MDT Mon Jul 2 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Rest of Tonight Strong to severe thunderstorms are possible across the southern two-thirds of North Dakota tonight. Possible hazards are hail to golf ball size and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday and Tuesday night. Some storms may be severe, especially across south central and southeast North Dakota. The main threats are large hail and damaging winds. There is a chance of thunderstorms during the daytime hours Wednesday, Independence Day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across southern North Dakota tonight. NDZ001>005-009>013-040315- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 1003 PM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Rest of Tonight There is a chance of thunderstorms tonight, mainly after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday and Tuesday night. Some storms may be severe, especially across south central and southeast North Dakota. The main threats are large hail and damaging winds. There is a chance of thunderstorms during the daytime hours Wednesday, Independence Day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across south central and southeast North Dakota Tuesday. ZH
In the hours before
Local storm report, Jul 2, 8:19 PM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL LEITH 46.36N 101.64W
07/02/2018 M1.75 INCH GRANT ND LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED IN LEITH. HAIL
ONGOING AT THE TIME OF THIS REPORT.
&&
ZHSpecial weather statement, Jul 2, 8:42 PM MDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
942 PM CDT MON JUL 2 2018
NDZ034-035-030330-
Morton-Burleigh-
942 PM CDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURLEIGH AND
NORTHEASTERN MORTON COUNTIES UNTIL 1030 PM CDT...
At 940 PM CDT, a strong thunderstorm was located near Bismarck,
moving east at 30 mph.
Wind gusts to 50 mph and half inch hail are possible with this storm.
Very heavy rainfall up to around one inch, and deadly cloud to
ground lightning are occurring with this storm. Seek shelter
indoors, and do not drive your vehicle through any flooded roadways.
Locations impacted include...
Bismarck, Mandan, Lincoln, Menoken, Mcdowell Dam Recreation Area,
Crown Butte Lake, Fort Abraham Lincoln State Park and University Of
Mary.
LAT...LON 4668 10100 4672 10118 4682 10120 4691 10106
4695 10049 4668 10039
TIME...MOT...LOC 0240Z 263DEG 26KT 4678 10083
HEINERTSpecial weather statement, Jul 2, 9:35 PM MDT, 3 hours 2 minutes before
Special Weather Statement National Weather Service Bismarck ND 1035 PM CDT MON JUL 2 2018 NDZ035-036-030415- Kidder-Burleigh- 1035 PM CDT MON JUL 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KIDDER AND SOUTHEASTERN BURLEIGH COUNTIES UNTIL 1115 PM CDT... At 1034 PM CDT, a strong thunderstorm was located 5 miles west of Sterling, or 17 miles east of Bismarck, moving east at 25 mph. Wind gusts to 50 mph and half inch hail are possible with this storm. Locations impacted include... Steele, Menoken, Sterling, Driscoll, Mckenzie and Moffit. Brief but very heavy rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4667 10055 4693 10062 4701 9990 4663 9988 TIME...MOT...LOC 0334Z 266DEG 20KT 4679 10040 HEINERT
Special weather statement, Jul 2, 10:58 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1158 PM CDT MON JUL 2 2018
NDZ017-030545-
McKenzie ND-
1158 PM CDT MON JUL 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MCKENZIE COUNTY
UNTIL 1245 AM CDT/1145 PM MDT/...
At 1158 PM CDT/1058 PM MDT/, a strong thunderstorm was located 6
miles north of Trotters, or 23 miles southeast of Sidney, moving
northeast at 50 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Watford City, Skaar, Theodore Roosevelt National Park North Unit and
Grassy Butte.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4751 10404 4785 10316 4768 10309 4733 10310
4733 10405 4734 10405
TIME...MOT...LOC 0458Z 240DEG 45KT 4742 10391
HARGROVESpecial weather statement, Jul 2, 11:45 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1245 AM CDT TUE JUL 3 2018
NDZ017-018-031-032-030630-
McKenzie ND-Golden Valley ND-Billings ND-Dunn ND-
1245 AM CDT TUE JUL 3 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN GOLDEN
VALLEY...NORTHERN DUNN...NORTHERN BILLINGS AND SOUTHERN MCKENZIE
COUNTIES UNTIL 130 AM CDT/1230 AM MDT/...
At 1245 AM CDT/1145 PM MDT/, strong thunderstorms were clustered over
Grassy Butte, or 24 miles west of Killdeer, moving northeast at 25
mph.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Watford City, Killdeer, Dunn Center, Mandaree, Little Missouri State
Park, Grassy Butte, Mckenzie Bay Recreation Area, Theodore Roosevelt
National Park North Unit, Trotters, Oakdale, Skunk Creek Bay
Recreation Area, Twin Buttes and Johnsons Corner.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4761 10404 4797 10267 4794 10261 4790 10265
4787 10266 4783 10265 4780 10262 4775 10241
4776 10238 4779 10236 4773 10226 4762 10227
4758 10220 4739 10221 4719 10404
TIME...MOT...LOC 0545Z 231DEG 21KT 4742 10328
HARGROVELocal storm report, Jul 3, 12:22 AM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
122 AM CDT TUE JUL 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND GST BEACH 46.92N 104.01W
07/03/2018 M60 MPH GOLDEN VALLEY ND MESONET
MEASURED ON BEACH OBSERVATION.
&&
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:02 PM MDT | Special Weather Statement | BIS | Stark | 43 min |
| Jul 2, 6:08 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 67 min |
| Jul 2, 7:06 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 54 min |
| Jul 2, 7:23 PM MDT | Special Weather Statement | BIS | Morton | 37 min |
| Jul 2, 7:53 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 67 min |
| Jul 2, 8:18 PM MDT | Special Weather Statement | BIS | Morton | 27 min |
| Jul 2, 8:42 PM MDT | Special Weather Statement | BIS | Burleigh | 48 min |
| Jul 2, 9:35 PM MDT | Special Weather Statement | BIS | Burleigh | 40 min |
| Jul 2, 10:58 PM MDT | Special Weather Statement | BIS | McKenzie | 47 min |
| Jul 2, 11:45 PM MDT | Special Weather Statement | BIS | Dunn, McKenzie | 45 min |
| Jul 3, 12:10 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 65 min |
| Jul 3, 12:12 AM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 63 min |
| Jul 3, 1:18 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Billings, Bowman, Hettinger, Slope, Stark | 57 min |
| Jul 3, 2:15 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton, Sioux, Stark | 60 min |
| Jul 3, 2:51 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 54 min |
| Jul 3, 3:12 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Burleigh, Grant, Morton, Sioux | 63 min |
| Jul 3, 4:03 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, Morton, Sioux | 57 min |
| Jul 3, 4:30 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan, McIntosh, Stutsman | 60 min |
| Jul 3, 5:13 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh, Stutsman | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.